What is diphenhydramine HCL 25 mg?

Written by hunkar ozyasar
  • Share
  • Tweet
  • Share
  • Pin
  • Email
What is diphenhydramine HCL 25 mg?
Diphenhydramine HCl is a popular over the counter drug. (medicine image by Pali A from Fotolia.com)

Diphenhydramine HCl is a widely used oral drug that is effective in treating allergies as well as helping patients with insomnia fall asleep. The drug is available over the counter and is the active ingredient in benadryl as well as two of the three products in the Unisom line. Diphenhydramine HCl works by blocking the action of histamine as well as acetylcholine, resulting in its wide-ranging uses in medicine.

Other People Are Reading

Chemical Properties

Diphenhydramine HCl is a white, odourless powder that blocks the actions of both histamine and acetylcholine, two natural substances produced by your body. The drug is administered in pill form and is quickly absorbed through the digestive system. The effect usually peaks within one hour of taking the pills and lasts for around six hours. However, traces of the drug remain in the system for up to 24 hours.

Uses

Since your body produces histamine in excess during some allergic reactions, Diphenhydramine HCl can effectively reduce most allergy symptoms, including redness, itching and swelling of skin as well as watery and runny eyes and nose. In addition, the drug will induce sleepiness in most people due to its effects on histamine and, more importantly, on acetylcholine. Since acetylcholine is responsible for sending the critical message to muscle cells to contract, blocking its effects will also reduce the uncontrolled shaking of extremities, making Diphenhydramine HCl an effective treatment for certain symptoms of Parkinson's Syndrome. Finally, the drug is also used to treat motion sickness.

Commercial Availability

Diphenhydramine HCl is widely available without a prescription and is the main active ingredient in benadryl Allergy, which contains 25 mg of the substance. Two of the three products in the Unisom family, another over the counter drug used to treat insomnia, also contain Diphenhydramine HCl. Unisom SleepGels contain 50 mg, while Unisom SleepMelts have 25 mg per pill. Various store brands have the same formulations of the aforementioned benadryl and Unisom products.

Side Effects

Common side effects of Diphenhydramine HCl include sleepiness (which is, of course, not so bad if that was the purpose for taking the drug) fatigue (which could carry into the following day as the drug will not be fully eliminated from the system for 24 hours), dry mouth and dizziness.

Precautions

While most of the drug's side effects don't pose a danger, consult with your doctor if you have a history of breathing problems, such as asthma, high blood pressure or heart problems. Because the drug will relax and sedate your muscles, your inhaling action may become slightly less efficient.

In addition, the drowsiness brought on by Diphenhydramine HCl could make the operation of heavy machinery or a motor vehicle potentially hazardous. So refrain from these activities until you know how the drug will affect you. As always, read all the label instructions and seek medical help if the condition does not improve or worsens.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.